Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Indianapolis, IN

April 10, 2001Greene County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2001, 10:39 AM EST for Greene County, Martin County, Indiana. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 10:39 AM EST (15:39 UTC)
Expired
Apr 10, 2001, 11:15 AM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greene County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:47 AM ESTHail 1.75Crane, IN
Apr 10, 11:05 AM ESTHail 0.75Owensburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 101539
SVRIND
INC055-101-101615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1039 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA
  NORTHWESTERN MARTIN COUNTY IN SOUTHWEST INDIANA

* UNTIL 1115 AM EST

* AT 1037 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN DAVIESS COUNTY...OR
  ABOUT 25 MILES WEST OF BEDFORD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN GREENE COUNTY AT 1050 AM EST
  RURAL SOUTHEASTERN GREENE COUNTY AT 1100 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3888 8692 3873 8693 3892 8671 3910 8672

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 AM EST, 7 hours 39 minutes earlier.

Area forecast discussion, Apr 10, 3:00 AM EST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST TUE APR 10 2001

FOCUS THIS MORNING IS ON TEMPS AND CHCS OF TSRA THRU 48 HRS.
CURRENTLY CONVECTION TAKING PLACE OVER NORTHERN HALF OF CWA.  STORMS
IN CNRTL ILL SEEM TO BE HOLDING TOGHTHER AND WILL RMN IN UNSTABLE
AMS AS THEY MOVE INTO INDIANA.

MODELS IN GENERAL AGREEMENT AND DO NOT PARTICULARLY FAVOR ONE OVER
THE OTHER SO WILL USE A BLEND.  H5 TROF OVR CA WL MAKE ITS WAY E/NE
TOWARD INDIANA THRU THE NEXT 48 HRS.  SFC LOW PRES WL MV FM THE
PANHANDLE OF TX TO IA THRU 48 HRS.  CNTRL INDIANA WL RMN DIVIDED BY
WMFNTL BOUNDARY THRU THE PD UNTIL SFC LOW MAKES ITS WAY NE AND DRAGS
A CDFNT THRU LATER THIS WEEK.  AREA STILL REMAINS UNDER WARM SW FLOW
ALOFT AND AT THE SFC.  700MB TEMPS ARE IN THE SINGLE DIGITS SO NO
CAP IN PLACE TO IMPEDE CONVECTION LATER THIS AFTERNOON.  WITH
BOUNDARY IN PLACE AND SUFFICIENT INSTABILITY CANT RULE OUT
CONVECTION TODAY.  LOTS OF ENVIRN SHEAR AVAILABLE...BOTH SPEED AND
DIRECTIONAL...SO SVR WX IS STILL A POSSIBILITY THIS AFTN INTO
TONIGHT.

TEMPS WILL REMAIN ABV NORMAL TODAY.  WILL GO WITH PERSISTANCE AND
BUMP GUIDANCE TEMPS UP.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Apr 10, 6:00 AM EST, 4 hours 39 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL INDIANA TODAY
AND TONIGHT.

A WARM FRONT LOCATED OVER CENTRAL INDIANA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.  SOME STORMS
COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES.

SALLY
Local storm report, Apr 10, 10:08 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    BRUCEVILLE                IN   1 INCH HAIL
04/10/01   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1003 AM    EMISON                    IN   2 INCH HAIL
04/10/01   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 10, 10:13 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1004 AM    SULLIVAN                  IN   .88 INCH HAIL
04/10/01   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.  TORRENTIAL
                                          RAINS
Local storm report, Apr 10, 10:16 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    BICKNELL                  IN   .88 INCH HAIL
04/10/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1008 AM    EDWARDSPORT               IN   2 INCH HAIL
04/b10/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 10, 10:36 AM EST, 3 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1036 AM EST TUE APR 10 2001

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS OVER WESTERN AND NORTH
CENTRAL INDIANA AT 1035 AM EST. THE PRECIPITATION AREA WAS MOVING TO
THE EAST AT 30 MPH AND WILL MOVE ACROSS LOCATIONS IN CENTRAL INDIANA
BY 1100 AM EST. RAINFALL AMOUNTS FROM ONE QUARTER TO ONE HALF INCH
CAN BE EXPECTED AT MOST LOCATIONS BY 1230 PM EST. STRONG TO SEVERE
THUNDERSTORMS WERE OVER SOUTHWEST INDIANA AT 1035 AM EST WITH
MOVEMENT TO THE EAST AT 35 MPH. SOME CITIES THAT MAY HAVE STRONG
THUNDERSTORMS BETWEEN 1045 AM EST AND 1130 AM EST ARE SHOALS...
BLOOMINGTON AND BEDFORD. RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE
EXPECTED ALONG WITH POSSIBLE LARGE HAIL.

RPG

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:54 PM ESTSevere Thunderstorm WarningINDRandolph51 min
Apr 9, 7:59 PM ESTSevere Thunderstorm WarningINDDelaware46 min
Apr 9, 8:34 PM ESTSevere Thunderstorm WarningINDRandolph26 min
Apr 9, 11:35 PM ESTSevere Thunderstorm WarningINDCarroll25 min
Apr 10, 12:10 AM ESTSevere Thunderstorm WarningINDClinton35 min
Apr 10, 12:27 AM ESTSevere Thunderstorm WarningINDTippecanoe48 min
Apr 10, 12:48 AM ESTSevere Thunderstorm WarningINDHoward42 min
Apr 10, 1:00 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton45 min
Apr 10, 1:26 AM ESTSevere Thunderstorm WarningINDHamilton19 min
Apr 10, 1:45 AM ESTSevere Thunderstorm WarningINDHamilton, Madison45 min
Apr 10, 9:28 AM ESTSevere Thunderstorm WarningINDKnox, Sullivan62 min
Apr 10, 10:09 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox36 min
Apr 10, 10:48 AM ESTSevere Thunderstorm WarningINDLawrence27 min
Apr 10, 11:12 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence33 min
Apr 10, 11:43 AM ESTSevere Thunderstorm WarningINDJackson32 min
Apr 10, 3:27 PM ESTSevere Thunderstorm WarningINDSullivan33 min
Apr 10, 3:49 PM ESTSevere Thunderstorm WarningINDGreene41 min
Apr 10, 5:26 PM ESTTornado WarningINDLawrence19 min
Apr 10, 5:45 PM ESTSevere Thunderstorm WarningINDJackson45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.